Jump to content
CrazyBoards.org

Should I switch to clonazepam


Recommended Posts

Ok, so I've been taking Ativan 1mg off and on for the last few months. Here for the last few weeks I've been taking 1 mg consistently every day. Just 1mg X 1 a day. My anxiety has been up lately. Had a medical scare a while back that turned out to be benign, ongoing gastro issues(getting scoped next week) and I just started Cymbalta again last week so I might be getting some start up anxiety from that. So here's the thing, I've been finding the last week that the 1mg once a day doesn't seem to be covering anymore. Is it tolerance already starting to build? That thought really scares me. Or is this normal and people find they need a dosage increase after a little while on the benzos? Or could it be that the 1mg a day isn't just cutting it anymore because Ativan is shorter acting. I see most folks take it 2-3 times a day. I know clonazepam has a longer half life. Should I just talk to my doc about switching to taking Ativan twice a day or maybe ask to switch to longer acting clonazepam? These meds scare the hell out of me.
 

Link to comment
Share on other sites

My own experience with Ativan versus Klonopin is that, although I was taking 1mg. of Ativan three times a day, it really stopped working for me. I switched to Klonopin about three weeks ago, and I am feeling quite a bit of relief from my anxiety. The anxiety is still present, but it seems I can work with it and do what I need to do. With the Ativan, it was just ineffective for me after awhile and the anxiety I experienced was paralyzing. Just my experience. I would talk to your pdoc about a possible change.

Link to comment
Share on other sites

I have been on different doses of klonopin for many years, but for the past maybe 5-6 years I have been stable on one dose, taken regularly every day (as opposed to PRN).  Once in awhile pdoc will raise it a little if needed, but always comes back down the regular dose.  I take 0.5 mg 2x/day (AM and PM).

Link to comment
Share on other sites

I talked to my pdoc and she said I could switch over if I wanted to. She wants me to bring whatever Ativan I have left though and give to her before she writes me the scrip for clonazepam. She is extra cautious I guess. Not a big deal me for me except having to jump in the car and drive 30 miles so I can drop it off to her.

 

So is clonazepam side effects pretty much the same in an equivalent dose to lorazepam? You know, does it make you more drowsy? Ive been reading too that clonazepam is known for causing depression a bit more than the other benzo. That's a little concerning,

Edited by quiet storm
Link to comment
Share on other sites

For me, specifically (and this is JUST me) the REASON I couldn't take the Ativan wasn't necessarily that it didn't work like it should. That certainly didn't help, but I could have taken it more often than I was as well. That shit made me cry a lot. I didn't feel good on that one. Seems that, in my case, the shorter acting ones start up quickly and then wear off really fast (duh) and that doesn't do good things for my mood. Having a more constant supply of benzos in my system helped me with that. I've been depressed on the longer acting ones, yeah. But I don't think that's connected one bit. The Ativan made me sad pretty quickly. I put two and two together after a couple of long weeks and went back on a higher dose of klonopin and felt much better.

 

I think the short-acting thing was a blow to me, honestly.

 

Everyone is different though. If you do feel more depressed on Klonopin, you could always try something else. I know various people react differently to various benzos. 

 

I was always depressed, long before the benzos. I would never say that any of them except Ativan made it worse. I wouldn't take a shorter acting one ever again because of that.

 

Some people do get depressed on benzos. That happens. Did you ask your doctor about this? I bet it would be reassuring to have a professional tell you a bit about it. Reading on the internet can tell you a lot, but a good doctor is pretty helpful. 

Link to comment
Share on other sites

Clonazepam doesn't cause me depression.

 

Clonazepam can cause sedation if your body isn't used to the dose. This is no different than Ativan. Unlike Ativan, Clon takes about an hour to kick in. Then, it is good for about 10-12.

 

IIRC, there is a milligram to milligram difference. Not sure what it is, though. Your doc probably knows and is prescribing the equivalent.

Link to comment
Share on other sites

Well she wrote me a scrip for 1 mg twice a day.....which I think is crazy high for me. That's like 4 mg of lorazepam a day. I'm going to just start off with .5 and see how it goes. I'll increase another .5 if I think I need some more. Question on the half life. I know it's longer than the ativan but do you all find in your experience it's still better to take twice a day or is the half life long enough to cover you for once a day dosing?

Link to comment
Share on other sites

I take it at  night to help with sleep. I think I get some anxiolytic action during the day, too. If I'm stressed during the day, I take one. If I know that I have something stressful like a dentist appointment or presentation, I'll take one. Otherwise, I just stick to the one for sleep. You may be the opposite if you don't need it for sleep, try taking it just in the morning. If you need more, then add the later dose. In general, it's best to only take what you need to manage symptoms. But really, take enough to manage your symptoms. Anxiety is only a sometimes problem for me, so maybe I'm not your best frame of reference.

 

ETA: I too think starting at 2mg a day is rather high compared to your Ativan dosing.

Edited by AnneMarie
Link to comment
Share on other sites

I love my Klonopin, although I didn't realize it lasted that long in your system. I have taken it 3 times a day when I get manic-y and my pdoc never told me not to, but my reg. dose is .5. I think that's a reasonable amount to start with.

Link to comment
Share on other sites

Probably not, but I guess she worries about abuse issues. I haven't given her any reason to think I would abuse them(and trust me I wouldn't) but maybe that's just her personal preference. I didn't have a problem with it. I do still have about 20 in a bottle that I've just collected over time. She just wanted what I had left from my last filled prescription, which I just filled last week. And I paid like $1 for it. No big loss.

Edited by quiet storm
Link to comment
Share on other sites

I don't know if anyone else out there has experienced horrible withdrawal from klonopin, but I have. Hella diarrhea. For months and months while tapering off. Ugh. Don't let your dose get too high. That is my advice.

 

Klonopin is a hard drug to wean off of IMO.  It can take a long time, depending on your dose.  For me to wean down to the level I am at, it was like 0.25 less a day for about 2 weeks, then another 0.25 mg/day for a couple weeks, etc, before I was at a lower level.

Link to comment
Share on other sites

My problem is I'm probably not taking them like I should and I'm still dealing with anxiety. I've been trying to get by on the smallest dosages possible and its probably not enough. I'm so scared of getting hooked on these things that I'm probably not taking them like I should. I seem to be caught in some panic cycle where early afternoon I'm ready to have a full blown panic attack. Shortness of breath, dizziness, palpitations. Feeling like I just have to get up and get out of the building. And go where? It doesn't matter, I just have to MOVE. Whats also weird is my anxiety seems to be worse after meals. What the hell is that all about?

I quit taking the Cymbalta last weekend because after going up to 60mg for all last week I didn't hardly sleep at all. It's not that I don't want to take it but I just cannot deal with insomnia. When I was on years ago it did the same thing. Hardcore insomnia and I ended up taking lunesta for two years. Im NOT getting back on lunesta. So if I'm going to get back on Cymbalta a solution for sleep is going to need to be found. I thought about trying Zoloft but I see it can be rather activating as well and insomnia is listed as one of its biggest side effect. Thinking about maybe asking to get back on remeron and see if I can do Cymbalta at same time. Maybe the remeron sedation can counteract the Cymbalta insomnia enough to get a decent nights rest.

 

Why do these f'ing meds have to be so difficult.....

Link to comment
Share on other sites

You know my anxiety symptoms seem to be very physical to me, if that makes sense. Antsy, shortness of breath, racing heart, dizziness, palpitations sometimes. They seem to be more physical then mental. I see a lot of people take propranolol for the physical symptoms of anxiety. I wonder if that might help? Just asking because I have a bottle some where leftover where I took it a few years ago for headaches. Might be worth a shot.

Edited by quiet storm
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...